Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Huntsville, AL

July 23, 2014Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 23, 2014, 12:15 PM CDT for Limestone County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 12:15 PM CDT (17:15 UTC)
Expired
Jul 23, 2014, 2:15 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:29 PM CDTFLASH FLOOD8 Nw Athens, ALFOUR TO SIX INCHES OF WATER WAS REPORTED AT NEAR THE INTERSECTION OF TILLMAN MILL ROAD AND HIGHWAY 99.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WGUS54 KHUN 231715
FFWHUN
ALC083-231915-
/O.NEW.KHUN.FF.W.0033.140723T1715Z-140723T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 215 PM CDT
    
* AT 1213 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF 
  THUNDERSTORMS PRODUCING HEAVY RAINFALL. RADAR ESTIMATES INDICATE 
  THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHERN 
  PORTIONS OF LIMESTONE COUNTY...NORTH OF HIGHWAY 72. ADDITIONAL 
  RAINFALL IS LIKELY TO RESULT IN FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARDMORE...ELKMONT...LEGGTOWN...HOLLAND GIN AND CARTWRIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN.

&&

LAT...LON 3499 8707 3499 8678 3492 8678 3481 8705
      3496 8714 3500 8713

$$

15
1 follow-up statement
951 
WGUS74 KHUN 231818
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT WED JUL 23 2014

ALC083-231827-
/O.CAN.KHUN.FF.W.0033.000000T0000Z-140723T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIMESTONE AL-
118 PM CDT WED JUL 23 2014

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LIMESTONE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.HEAVY RAINFALL DOES CONTINUE ACROSS PORTIONS OF 
SOUTHEAST LIMESTONE COUNTY AND RESIDENTS SHOULD HEED APPROPRIATE 
STATEMENTS AND WARNINGS FOR THEIR AREA.

LAT...LON 3499 8707 3499 8678 3492 8678 3481 8705
      3496 8714 3500 8713

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:26 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 23, 9:26 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 AM CDT WED JUL 23 2014

.UPDATE...
REMOVED FOG ADVISORY FOR NERN AL...TWEAKED SKY COVER AND POPS.

&&

.DISCUSSION...
NO MAJOR CHANGES TO THE FCST ATTM...JUST REMOVED THE FOG ADVISORY
FOR NE AL. OTHERWISE TEMPS ARE ALREADY IN THE LOW 80S FOR SEVERAL
LOCATIONS. LOOKS LIKE A HOT/HUMID DAY COMING UP WITH SCT SHRA/TSRA
MAINLY DURING THE AFTN/EVENING HOURS. NO SVR WX EXPECTED BUT CANT
RULE OUT GUSTY WINDS/BRIEF HVY RAIN IN A FEW STORMS THAT DO DEVELOP.

07

&&

.AVIATION...
/ISSUED 601 AM CDT WED JUL 23 2014/
FOR 12Z TAFS... PATCHY BR WILL REDUCE VSBY INTO THE MVFR CATEGORY
THRU ~15Z. SOME NEARBY LOCATIONS ALONG THE TN RIVER, ESPECIALLY IN
NERN AL< WILL EXPERIENCE LIFR CONDITIONS DUE TO FG. SCATTERED
SHRA/TSRA WILL DEVELOP THRU THE DAY IN A MOIST AND UNSTABLE AIRMASS.
A BRIEF PERIOD OF FLIGHT RESTRICTIONS MAY OCCUR IN THE SHRA/TSRA
ALONG WITH SUDDEN LIGHTNING STRIKES, LOCALLY HEAVY DOWNPOURS, AND
BRIEF GUSTY WINDS. WITH COVERAGE BEING SCATTERED, HAVE MENTIONED
VCSH IN THE PREVAILING FORECAST, BUT AMENDMENTS MAY BE REQUIRED AS
DEVELOPMENT OCCURS. A WEAK COLD FRONT WILL ARRIVE IN THE REGION LATE
TONIGHT INCREASING THE COVERAGE OF SHRA AND TSRA.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 23, 11:57 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT WED JUL 23 2014

ALZ001>010-016-TNZ076-096-097-241030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1157 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. BRIEF GUSTY WINDS AND LOCALLY HEAVY
RAINFALL...LEADING TO SOME ISOLATED FLASH FLOODING...WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A GOOD CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND THURSDAY NIGHT
AS A WEAK COLD FRONT PUSHES SOUTHWARD INTO THE TENNESSEE VALLEY.
GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
STORMS.

A MORE TYPICAL SUMMER PATTERN WILL RETURN BY SUNDAY INTO EARLY NEXT
WEEK WITH DAILY CHANCES OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 11:15 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT WED JUL 23 2014

ALZ001-005-231700-
LAUDERDALE AL-LIMESTONE AL-
1115 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
WESTERN LIMESTONE COUNTIES UNTIL 1200 PM CDT...

AT 1113 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ROGERSVILLE...OR 15 MILES NORTHWEST OF ATHENS.
THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST.

BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL ARE LIKELY
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...CAIRO...WHITEHEAD...COXEY...GOOD SPRINGS...
ELGIN AND OLIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.

&&

LAT...LON 3487 8711 3476 8721 3476 8724 3475 8729
      3477 8732 3480 8735 3480 8738 3483 8748
      3497 8722 3498 8718
TIME...MOT...LOC 1613Z 062DEG 4KT 3490 8722

15
Special weather statement, Jul 23, 11:46 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT WED JUL 23 2014

ALZ005-TNZ096-231730-
LIMESTONE AL-LINCOLN TN-
1146 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 1230 PM CDT...

AT 1144 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ARDMORE...OR 15 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.

BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT...TAFT...BLANCHE...HOLLAND GIN...CASH POINT AND
CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.

&&

LAT...LON 3503 8669 3499 8677 3499 8678 3496 8678
      3490 8681 3482 8706 3490 8713 3500 8698
      3499 8684 3513 8683
TIME...MOT...LOC 1644Z 031DEG 12KT 3503 8680

15

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:00 PM CDTSpecial Weather StatementHUNMadison30 min
Jul 23, 6:19 AM CDTDense Fog AdvisoryHUNDeKalb, Jackson, Madison, Marshall3 hr
Jul 23, 11:15 AM CDTSpecial Weather StatementHUNLimestone45 min
Jul 23, 11:33 AM CDTFlash Flood WarningHUNLauderdale, Limestone117 min
Jul 23, 11:46 AM CDTSpecial Weather StatementHUNLimestone44 min
Jul 23, 12:52 PM CDTSpecial Weather StatementHUNLimestone38 min
Jul 23, 12:59 PM CDTFlash Flood WarningHUNLimestone, Madison2 hr
Jul 23, 1:35 PM CDTSpecial Weather StatementHUNLawrence40 min
Jul 23, 1:50 PM CDTSpecial Weather StatementHUNMorgan25 min
Jul 23, 2:08 PM CDTSpecial Weather StatementHUNDeKalb37 min
Jul 23, 2:49 PM CDTSpecial Weather StatementHUNDeKalb26 min
Jul 23, 3:28 PM CDTSpecial Weather StatementHUNLauderdale32 min
Jul 23, 3:48 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale42 min
Jul 23, 4:29 PM CDTSpecial Weather StatementHUNFranklin31 min
Jul 23, 4:34 PM CDTSpecial Weather StatementHUNColbert26 min
Jul 23, 5:02 PM CDTSpecial Weather StatementHUNFranklin28 min
Jul 23, 5:29 PM CDTSpecial Weather StatementHUNFranklin16 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.